Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

April 27, 2012Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 27, 2012, 3:20 PM EDT for Chattooga County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2012, 3:20 PM EDT (19:20 UTC)
Expired
Apr 27, 2012, 3:45 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WWUS82 KFFC 271920
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI APR 27 2012

GAZ002-011-012-019-271945-
320 PM EDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN WALKER...CHATTOOGA...FLOYD AND GORDON COUNTIES UNTIL 345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF CLOUDLAND TO BERRYTON...
MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS WALKER...CHATTOOGA...FLOYD AND GORDON COUNTIES THROUGH
345 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BERRYTON...MENLO...CLOUDLAND...SUMMERVILLE...EVERETT SPRINGS...
TRION...SUBLIGNA AND CENTER POST. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

&&

LAT...LON 3465 8536 3452 8495 3443 8542 3446 8551
      3461 8554
TIME...MOT...LOC 1920Z 255DEG 11KT 3453 8564 3448 8541

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 27, 3:07 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 27, 3:07 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EDT FRI APR 27 2012

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
LATEST SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY ACROSS NORTH
GA WHERE ISOLATED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP. EXPECT THIS ACTIVITY TO BECOME MORE SCATTERED IN COVERAGE
ALONG AND AHEAD OF THE BOUNDARY THROUGH THE AFTERNOON AND EARLY
EVENING. AS THE BOUNDARY SAGS SOUTHWARD... SOME OF THIS CONVECTION
COULD THREATEN THE ATLANTA METRO AREA DURING THE LATE AFTERNOON
COMMUTE. AS CAPE VALUES AHEAD OF THE FRONT INCREASE BETWEEN 2500 AND
3500 J/KG DURING AFTERNOON HEATING... SUSPECT A FEW STORMS COULD
PULSE SEVERE... WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT.
SPC HAS PLACED PARTS OF NE AND EAST CENTRAL GA IN A SLIGHT RISK
AREA... GENERALLY EAST OF A LINE FROM CLEVELAND TO ATLANTA TO
MILLEDGEVILLE... AND THIS LOOKS REASONABLE. HOWEVER... STRONG STORMS
COULD OCCUR JUST ABOUT ANYWHERE ACROSS NORTH GA WITH THE BOUNDARY IN
THE AREA. THE CONVECTIVE THREAT SHOULD GREATLY DIMINISH BY 9 PM THIS
EVENING WITH LOSS OF DAYTIME HEATING AND SLIGHT RIDGING BEGINNING TO
BE NOTED IN THE UPPER LEVELS... COURTEOUS OF LOW PRESSURE DEEPENING
OVER THE SOUTHERN PLAINS. MODELS AGREE THIS INCREASED MID AND UPPER
LEVEL RIDGING WILL ALSO HINDER CONVECTION ON SATURDAY AND AGAIN
SUNDAY... ESPECIALLY WITH THE FRONT DRIFTING BACK NORTH AND
DISSIPATING ON SATURDAY. THEREFORE... NO RAIN CHANCES WILL BE
MENTIONED THROUGH THE WEEKEND. AS FOR TEMPS... LEANED CLOSER TO THE
WARMER MET LOWS FOR TONIGHT CONSIDERING THE FRONT SHOULD REMAIN
NORTH OF ATLANTA...AND EVEN THEN DRIFTING FURTHER NORTH TOWARD
MORNING. MET HIGHS LOOK A TAD TOO WARM ON SATURDAY...SO LEANED
TOWARD THE SLIGHTLY COOLER MAV HIGHS ON SATURDAY. TOOK A MAV AND MET
BLEND FOR THE REMAINING PERIODS.

39

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
JUST MINOR TWEAKS TO THE LONG TERM TO CREATE BETTER AGREEMENT WITH
NEIGHBORS. CONTINUE SAME FORECAST PHILOSOPHY AS THE MIDNIGHT
SHIFT...ALTHOUGH GUIDANCE CONTINUES TO BE INCONSISTENT BETWEEN
RUNS INTO THE START OF THE NEXT WORK WEEK.

10

/ISSUED AT 336 AM EDT FRI APR 27 2012/
EXTENDED BEGINS WITH RIDGING BUILDING IN ALOFT AND SURFACE HIGH
PRESSURE OVER THE WESTERN ATLANTIC RIDGING INTO THE SOUTHEAST. THE
MAIN FLOW...ALONG WITH WEAK EMBEDDED IMPULSES...REMAINS JUST TO
OUR NORTH ROUNDING THE TOP OF THE RIDGE. WITH INCREASING
THICKNESSES AND MOISTURE...THE GFS REALLY INCREASES TEMPS ON
SUNDAY... FORECASTING RECORD OR NEAR-RECORD HIGHS IN THE UPPER 80S
AND LOWER 90S. THE NAM HOWEVER REMAINS 8-10 DEGREES COOLER AND IS
SIMPLY NOT AS STRONG WITH THE RIDGING ALOFT. THE ECMWF SEEMS TO
SUPPORT THE GFS/S SOLUTION...SO OVERALL HAVE TAKEN A BLEND TO
AVOID A DRAMATIC SWING FROM YESTERDAY/S FORECAST BUT HAVE LEANED
TOWARD THE WARMER GFS. THIS WARMING TREND CONTINUES INTO THE EARLY
PART OF THE WEEK WITH THE 00Z GFS MUCH WARMER THAN THE 12Z RUN
YESTERDAY...AND WARMER THAN THE ECMWF IS IMPLYING. HAVE AGAIN
TAKEN A BLEND... TRYING TO ACCOUNT FOR RUN-TO-RUN DIFFERENCES AND
FACTORING IN THE ECMWF SOLUTION. OVERALL THOUGH TEMPS REMAIN ABOVE
NORMAL THROUGH THE PERIOD.

AS FOR POPS...THE EXTENDED LOOKS MOSTLY DRY...THOUGH AS THE UPPER
RIDGE BEGINS TO BREAK DOWN BY MONDAY NIGHT MOISTURE WILL BE ABLE
TO WORK FIRST INTO NORTH GEORGIA AND THEN FURTHER SOUTH. POPS
REMAIN SLIGHT CHANCE AT BEST BUT WITH A TYPICAL SUMMERLIKE DIURNAL
TREND TO THE CONVECTIVE POTENTIAL. BOTH THE GFS AND ECMWF WANT TO
BRING MOISTURE FROM THE ATLANTIC OVER FLORIDA AND EVENTUALLY INTO
PARTS OF GEORGIA...WITH THE GFS FASTER AND MORE IMPRESSIVE WITH
THE MOISTURE AMOUNTS. OF COURSE...THE GFS IS LIKELY OVERDONE WITH
THIS BUT THE TRENDS WILL HAVE TO BE MONITORED THROUGH SUBSEQUENT
FORECASTS.

TDP

&&

.PREV DISCUSSION...

AVIATION...
18Z UPDATE.../ISSUED 128 PM EDT FRI APR 27 2012/
WEAK FRONTAL BOUNDARY ACROSS NORTH GA WILL PROVIDE THE FOCUS FOR
SCATTERED AFTERNOON CONVECTION. THE FRONT AND ASSOCIATED CONVECTION
IS EXPECTED TO SAG SOUTH THROUGH THE AFTERNOON... WARRANTING A TEMPO
TSRA GROUP FOR ATLANTA AREA TAF SITES FROM 20-23Z. THE SHRA/TSRA
THREAT SHOULD PUSH EAST OF ATL BY 00Z SAT WITH SCT MID CLOUDS ON TAP
OVERNIGHT. MAY SEE SCT-BKN LOW CLOUDS (900 TO 1200 FEET) CREEP NORTH
TOWARD ATL BY 12-13Z SAT MORN...BUT MODELS DO NOT INDICATE THIS SO
WILL JUST MENTION SCT FOR NOW. INCREASED RIDGING ALOFT WILL WARRANT
NO MENTION OF CONVECTION ON SAT. SW WINDS 8-10KTS THIS AFTERNOON
WILL GO LIGHT AND MORE SOUTHERLY TONIGHT. SW WINDS 8-10KTS WILL
PREVAIL ON SAT.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT MODERATE CONFIDENCE ON
AFTERNOON TSRA COVERAGE IN ATL AREA.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  86  59  88 /  30   0   0   5
ATLANTA         64  85  63  86 /  20   5   0   5
BLAIRSVILLE     58  81  55  82 /  20   5   5  10
CARTERSVILLE    59  85  57  87 /  20   5   5   5
COLUMBUS        62  87  59  89 /   5   0   0   5
GAINESVILLE     61  84  60  85 /  30   5   5   5
MACON           62  87  59  90 /  20   0   0   5
ROME            60  86  57  87 /  20   5   5  10
PEACHTREE CITY  61  84  57  86 /  20   5   0   5
VIDALIA         62  88  63  90 /  10   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 27, 12:48 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT FRI APR 27 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1248 PM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WARM AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION. A
WEAK COLD FRONT ACROSS NORTH GEORGIA WILL CONTINUE TO SLOWLY SAG
SOUTH AND GRADUALLY DISSIPATE TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT
DEVELOPS WILL BE GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING.
SEVERE THUNDERSTORMS WITH STRONG WINGS AND LARGE HAIL ARE
POSSIBLE...MAINLY EAST OF A LINE FROM CLEVELAND TO ATLANTA TO
MILLEDGEVILLE. THE BEST LOCATION FOR THUNDERSTORM DEVELOPMENT WILL
BE GENERALLY NORTH OF A LINE FROM LAGRANGE TO DUBLIN...PRIMARILY
BETWEEN 2 PM AND 9 PM.

.DISCUSSION...
THE COLD FRONT STRETCHED ACROSS NORTH GEORGIA WILL CONTINUE TO SAG
SOUTHWARD TODAY...INTERSECTING A WARM AND UNSTABLE AIRMASS ACROSS
GEORGIA. CAPE VALUES ALONG AND AHEAD OF THE FRONT WILL INCREASE TO
BETWEEN 1500 AND 3500 J/KG THIS AFTERNOON. 0 TO 6 KM BULK SHEAR
VALUES WILL NEAR 35 KTS IN PORTIONS OF NORTH GEORGIA. THIS
INSTABILITY AND SHEAR COMBINED WITH THE LIFT ASSOCIATED WITH THE
FRONT WILL ALLOW SCATTERED THUNDERSTORMS...WITH SOME ISOLATED
SEVERE THUNDERSTORMS...TO DEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA EARLY
SATURDAY...AND AGAIN MONDAY NIGHT AND TUESDAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA
WEDNESDAY AND THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY
AND MONDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

10

In the hours before

Special weather statement, Apr 27, 3:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI APR 27 2012

GAZ002-011-012-019-271945-
320 PM EDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 45 MPH WINDS
IN WALKER...CHATTOOGA...FLOYD AND GORDON COUNTIES UNTIL 345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF CLOUDLAND TO BERRYTON...
MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS WALKER...CHATTOOGA...FLOYD AND GORDON COUNTIES THROUGH
345 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
BERRYTON...MENLO...CLOUDLAND...SUMMERVILLE...EVERETT SPRINGS...
TRION...SUBLIGNA AND CENTER POST. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.

&&

LAT...LON 3465 8536 3452 8495 3443 8542 3446 8551
      3461 8554
TIME...MOT...LOC 1920Z 255DEG 11KT 3453 8564 3448 8541

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:08 PM EDTSpecial Weather StatementFFCTowns37 min
Apr 27, 3:41 PM EDTSpecial Weather StatementFFCChattooga34 min
Apr 27, 4:11 PM EDTSpecial Weather StatementFFCChattooga34 min
Apr 27, 4:40 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd35 min
Apr 27, 5:15 PM EDTSpecial Weather StatementFFCChattooga30 min
Apr 27, 5:30 PM EDTSpecial Weather StatementFFCCobb30 min
Apr 27, 5:54 PM EDTSpecial Weather StatementFFCForsyth36 min
Apr 27, 6:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Apr 27, 6:47 PM EDTSpecial Weather StatementFFCClarke28 min
Apr 27, 7:05 PM EDTSevere Thunderstorm WarningFFCBarrow, Jackson25 min
Apr 27, 7:07 PM EDTSevere Thunderstorm WarningFFCMadison38 min
Apr 27, 7:27 PM EDTSpecial Weather StatementFFCHall, Jackson33 min
Apr 27, 7:46 PM EDTSpecial Weather StatementFFCMadison14 min
Apr 27, 7:54 PM EDTSpecial Weather StatementFFCMadison36 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.